Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 128, NWS Lubbock, TX

May 18, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2021, 5:46 PM CDT for 4 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 5:46 PM CDT (22:46 UTC)
Expired
May 18, 2021, 6:30 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Castro County, TX, Hale County, TX, Lamb County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS54 KLUB 182246
SVRLUB
TXC069-189-279-437-182330-
/O.NEW.KLUB.SV.W.0128.210518T2246Z-210518T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
546 PM CDT Tue May 18 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Western Hale County in northwestern Texas...
  Castro County in the Panhandle of Texas...
  Western Swisher County in the Panhandle of Texas...
  Lamb County in northwestern Texas...

* Until 630 PM CDT.

* At 546 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Buffalo Lake to 3 miles northwest
  of Littlefield, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Littlefield, Tulia, Dimmitt, Olton, Hart, Earth, Amherst, Happy,
  Cotton Center, Fieldton, Halfway, Spade, Nazareth, Edmonson and
  Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10167 3392 10190 3394 10250 3475 10229
TIME...MOT...LOC 2246Z 263DEG 30KT 3481 10213 3395 10238 

HAIL...1.00IN
WIND...60MPH
 
$$

RMCQUEEN
1 follow-up statement
159 
WWUS54 KLUB 182315
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
615 PM CDT Tue May 18 2021

TXC069-189-279-437-182330-
/O.CON.KLUB.SV.W.0128.000000T0000Z-210518T2330Z/
Hale TX-Castro TX-Swisher TX-Lamb TX-
615 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN HALE...EASTERN CASTRO...WESTERN SWISHER AND
NORTHEASTERN LAMB COUNTIES...

At 613 PM CDT, severe thunderstorms were located along a line 
extending from 7 miles northwest of Happy to  7 miles southwest of 
Olton, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tulia, Olton, Hart, Happy, Halfway, Nazareth and Edmonson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10167 3405 10188 3405 10230 3475 10208
TIME...MOT...LOC 2313Z 263DEG 30KT 3483 10194 3397 10219 

HAIL...1.00IN
WIND...60MPH
 
$$

RMCQUEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:05 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 18, 3:05 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
305 PM CDT Tue May 18 2021

.SHORT TERM...
Current analysis depicts an upper level cutoff low centered over the
NM/CO border. Upper level support for convection is certainly
adequate this afternoon as a weak shortwave and associated PVA
rotates around the base of the low. Indeed, convection is already
occurring in eastern NM, co-located with a relative maximum in upper
level difluence, along with the aforementioned PVA. This convection
appears to have formed along the dryline in the vicinity of a weak
surface trough near the TX/NM border.

Instability and wind shear across the region are both notably lower
today than yesterday, however a risk of severe hail and damaging
wind still exists courtesy of continued steep mid level lapse rates
due to our proximity to the upper low. Regarding potential for
convection within the CWA this afternoon and evening, hi-res
guidance differs considerably in the location and evolution of
storms, likely due to varying comprehension of weak surface features
and a lack of a coherent focusing mechanism for storms. Surface
analysis courtesy of the West Texas Mesonet does appear to indicate
a diffuse discontinuity in dew point and wind presently draped
across the CWA. As of 1930z, this boundary stretches along a line
from approximately Levelland to Abernathy to Floydada. While
steering flow is weak and shear is modest at best, any storms that
form or move into the area may focus in the vicinity of this
boundary. Aside from this boundary and a modest eastward push from
the dryline later this afternoon, little other surface-based
mechanisms exist to encourage large-scale convective development.
Combined with the spread in model guidance, the short term forecast
has higher than normal uncertainty this afternoon. Nevertheless,
there is still a risk for severe weather.

Later this evening, a somewhat better signal exists that a loosely
organized cluster of storms may move through the southern Texas
Panhandle into the Rolling Plains before exiting the CWA early
Wednesday morning. A risk for severe wind gusts and hail exists with
this activity as well.

Area-wide, low clouds are expected to return Wednesday morning, with
chances for showers and thunderstorms lingering throughout the
morning as the upper low meanders over northeastern NM. Chances for
convection return yet again on Wednesday afternoon, mainly along and
east of the I-27 corridor. However, the strength and coverage of
convection will be highly dependent on the uncertain evolution of
today and tonight's storm activity. Therefore, confidence in
Wednesday's forecast is relatively low as well. Severe hazards in
the form of hail and wind gusts are possible on Wednesday due to
continued steep mid level lapse rates and ample moisture.

.LONG TERM...
A brief respite to the active weather pattern is in store for
Thursday into early Friday as the upper low that brought the stormy
weather ejects quickly northeastward and gets incorporated into the
northern jet stream over the Great Lakes. However, the resultant
pattern with an upper ridge over the Mississippi Valley and a strong
upper low over the Great Basin will funnel low to mid level moisture
northwestward from the Texas Gulf Coast to northwest Texas. This
moisture will probably serve as the fuel for some thunderstorm
development as early as Friday afternoon and continuing through the
weekend, although forcing for said storms will likely remain weak
with dryline remaining well to the west in central to eastern New
Mexico and a series of weak shortwave troughs ejecting from the main
upper low. In addition, the upper low over the western quarter of
the CONUS will favor diurnal thunderstorm development on the higher
terrain of New Mexico with the potential for storms to push to the
east/northeast toward the western parts of the forecast area. The
upper low is progged to eject across the northern Plains on Monday
leaving a weak upper level ridge over the southern Plains and
downstream from yet another upper trough over the West Coast. This
pattern for Monday and Tuesday could favor dryline convection,
especially if supported by any ejecting upper trough from the base
of the broader West Coast trough. High temperatures through the
period favored to remain below seasonal average with the persistent
troughiness while overnight lows likely to remain mild due to
continued low level moisture on south to southeast winds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/58/07
Hazardous weather outlook, May 18, 11:08 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1108 AM CDT Tue May 18 2021

TXZ021>044-191615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1108 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon,
primarily west of the Caprock Escarpment. The most intense storms
will be capable of producing hail to golf ball size, wind gusts to 65
mph and heavy rainfall.

This evening, storms are expected to move eastward, mainly affecting
the southern Texas Panhandle and the Rolling Plains. A risk for
large hail, damaging winds, and heavy rainfall will persist with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is possible early Wednesday morning on
the Caprock. At this time, no widespread severe weather is expected
with this round of storms.

More thunderstorms will be possible Wednesday afternoon near the I-27
corridor in the vicinity of a dryline. The main threats with this
activity will be large hail and damaging winds.

Friday into the weekend, active weather will likely return to the
area. Some storms may become strong to severe with an additional risk
for heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight. Please
relay any information about severe weather to the NWS while following
local, state, and CDC guidelines.

In the hours before

Special weather statement, May 18, 4:48 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Lubbock TX
448 PM CDT Tue May 18 2021

TXZ027-033-182230-
Bailey TX-Cochran TX-
448 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BAILEY...NORTHERN
COCHRAN AND NORTHWESTERN HOCKLEY COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Bledsoe, or 11 miles southwest of Morton, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morton, Enochs, Lehman, Bledsoe and Muleshoe Wildlife Refuge.

LAT...LON 3396 10276 3377 10261 3365 10261 3352 10292
      3363 10305 3367 10305
TIME...MOT...LOC 2148Z 227DEG 15KT 3364 10293

RMCQUEEN
Local storm report, May 18, 4:59 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      10 SW MULESHOE          34.13N 102.85W
05/17/2021                   BAILEY             TX   TRAINED SPOTTER

            WATER STILL COVERING PORTIONS OF FM746 THE FOLLOWING
            MORNING.

&&

EVENT NUMBER LUB2100339

MCONDER
Local storm report, May 18, 5:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
05/18/2021  M64 MPH          LAMB               TX   MESONET

            WEST TEXAS MESONET

&&

EVENT NUMBER LUB2100340

KENDRICK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:01 PM CDTTornado WarningLUBKing, Stonewall26 min
May 17, 7:08 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall67 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn46 min
May 17, 7:29 PM CDTSevere Thunderstorm WarningLUBStonewall22 min
May 17, 7:36 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock54 min
May 17, 7:37 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley53 min
May 17, 7:38 PM CDTAreal Flood AdvisoryLUBLubbock, Lynn79 min
May 17, 7:40 PM CDTTornado WarningLUBHockley, Lubbock50 min
May 17, 7:41 PM CDTSevere Thunderstorm WarningLUBSwisher49 min
May 17, 7:46 PM CDTSevere Thunderstorm WarningLUBLynn59 min
May 17, 7:50 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb55 min
May 17, 7:56 PM CDTSevere Thunderstorm WarningLUBGarza49 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall63 min
May 17, 8:02 PM CDTSevere Thunderstorm WarningLUBLynn12 min
May 17, 8:07 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall53 min
May 17, 8:15 PM CDTSevere Thunderstorm WarningLUBGarza, Kent23 min
May 17, 8:21 PM CDTAreal Flood AdvisoryLUBLynn54 min
May 17, 8:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall35 min
May 17, 8:28 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher62 min
May 17, 8:28 PM CDTTornado WarningLUBLubbock32 min
May 17, 8:37 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Garza, Hale53 min
May 17, 8:39 PM CDTSevere Thunderstorm WarningLUBLynn36 min
May 17, 8:48 PM CDTAreal Flood AdvisoryLUBBriscoe, Hale, Hall, Swisher117 min
May 17, 8:51 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock39 min
May 17, 9:06 PM CDTSevere Thunderstorm WarningLUBHall28 min
May 17, 9:11 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn30 min
May 17, 9:18 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall42 min
May 17, 9:30 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley41 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Hall, Motley26 min
May 17, 9:49 PM CDTSpecial Weather StatementLUBGarza26 min
May 17, 10:13 PM CDTSpecial Weather StatementLUBCottle, Motley32 min
May 17, 10:19 PM CDTSpecial Weather StatementLUBChildress, Hall26 min
May 17, 10:46 PM CDTSevere Thunderstorm WarningLUBChildress29 min
May 18, 4:48 PM CDTSpecial Weather StatementLUBCochran42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.